Muscle misery: Do statins threaten exercisers?

Muscles on Taylor Lautner, Matthew McConaughey, and Hugh Jackman are hot. I used to lift– until I hurt my rotator cuff when I was 29. I still lift weights, but these days I do more aerobics and calisthenics.

Is my statin breaking down muscle I’ve worked so hard to build up?

Statins are drugs that lower cholesterol. Simvastatin, pravastatin, Lipitor, and Crestor are well-known statins used to prevent and treat coronary artery disease. But they can also cause muscle problems.

In June, the US Food and Drug Administration recommended against starting patients on 80mg a day of simvastatin. Increasing simvastatin from 40 to 80mg lowers cholesterol only about 5 percent, so the risk of muscle injury from high-dose simvastatin outweighs this small benefit. (At the same time, the FDA recommends continuing simvastatin 80mg if the patient has tolerated it for more than one year.)

The endless statin commercials that clog the airways have made patients rightfully wary of potential muscle problems— but they rarely lead to death. Though numerous studies on statins didn’t see any risk of myalgias (muscle soreness), myositis (muscle injury), or rhabdomyolysis (severe muscle injury that can lead to kidney damage) when compared to placebo, clinical practices suggest otherwise.

So what’s the truth?

As a patient who takes a statin for high cholesterol (damn this American diet! Instead I need to eat more fish and kimchi!), I can’t tell if my thighs ache because I exercise so much or if it’s a statin side-effect. In large clinical trials, 2-11 percent of statin users complain of myalgias– but this is about the same as people taking a placebo.

Typical symptoms are muscle weakness and aches involving thighs and shoulders. It can be hard to get out of a chair or to lift things above the head. Less often, tendon pain and cramping occur with statin use.

“Myo” means muscle. “Myositis” means muscle breakdown, which releases an enzyme, creatinine phosphokinase (CK). CK levels at least ten times above normal are really significant because the chemicals released in muscle injury can damage the kidneys— in an effect called rhabdomyolysis– and be fatal. But these bad events occur in less than 0.1 percent of statin users.

While rare, rhabdomyolysis can occur in patients simultaneously using other medicines that interact with the statin. Gemfibrozil (used to lower triglycerides), niacin (used to raise good cholesterol and lower triglycerides), some antifungals and antibiotics, cyclosporine, and warfarin are a few drugs that when combined with a statin can harm muscles.

Some folks with statin-induced muscle injury don’t have any symptoms. In a small study, 10 of 14 test subjects without symptoms on a statin actually had muscle biopsies showing some level of muscle damage (unlike the one of eight control subjects). We aren’t sure what causes the muscle damage. Perhaps it’s that statins decrease coenzyme Q10, which is important in muscle cell energy production. It could be from an increase in plant sterols that are toxic to muscles.

Lowering cholesterol has been shown to greatly reduce heart disease, strokes, and atherosclerosis (clogged arteries). However, some people cannot tolerate the statin wonder-drug. These people need to hold the myo– I mean mayo– in their meals and get some exercise.
Dr. Hook cracks a joke or two, but he’s a respected physician with an interesting website, Email him with your questions!

1 comment

Dr. hook, are you familiar with the genetic studies implicating mutations in the SLCO1B1 gene which encodes the transport protein responsible for movement of statins into the liver for Phase II detoxification? Though numbers vary from one report to another, one of the studies noted mutations in SLCO1B1 in 24 to 32 % of the Finnish population (where studies were first performed) while another of the mutations occured in 5 to 6% of the population. These mutations are associated with greatly increased incidence of myalgias and myopathies, prompting discontinuance of the statin in many cases. Further studies note greatly increased plasma statin levels for these individuals,indicating an inability to clear statins.